Cough syrups could be made prescription-only over addiction fears

UK medicines safety regulator says codeine linctus could have serious health condequences

Tara Cobham
Tuesday 18 July 2023 09:02 BST
Comments
<p>Codeine linctus is a syrup with the active ingredient codeine phosphate and is used to treat a dry cough</p>

Codeine linctus is a syrup with the active ingredient codeine phosphate and is used to treat a dry cough

Concerns codeine-based cough syrup could be addictive and have serious health consequences have led the UK medicines safety regulator to consider stopping its sale over the counter.

The Medicines and Healthcare products Regulatory Agency (MHRA) is asking the public for their views on changing codeine linctus - which is a syrup with the active ingredient codeine phosphate and is used to treat a dry cough - to a prescription-only medicine.

This comes in the wake of multiple reports to the regulator that the medicine is instead being used recreationally for its opioid effects. Since 2018, the MHRA has received 116 reports of recreational drug abuse of, dependence on, and/or withdrawal from codeine medicines, including codeine linctus.

Dr Alison Cave, MHRA Chief Safety Officer, said this can have a severe impact on people’s health. She said: “Codeine linctus is an effective medicine, but as it is an opioid, its misuse and abuse can have major health consequences.”

Pharmacists are also “significantly” concerned, especially about the overdose risk.

Professor Claire Anderson, President of the Royal Pharmaceutical Society, said: “We believe there is insufficient robust evidence for the benefits of codeine linctus in treating coughs safely and appropriately. We also have significant concerns about its misuse and addictive potential, as well as the risk of overdose.”

Studies suggest as many as 60 per cent of people are prone to opioid dependence.

The risk someone can become addicted or experience harmful side effects from codeine will differ from person to person because people metabolise the drug at different rates.

According to the MHRA, there were 277 serious or fatal reactions to medicines containing codeine in 2021, while there were 243 in 2022. This year, there have already been 95.

Codeine linctus may make a person feel dizzy and sleepy, slow down breathing rate, cause constipation, allergic reactions, confusion, and withdrawal reactions after stopping its use. It may also cause someone to lose sight of how much they have taken, increasing the risk of accidental overdose.

Join our commenting forum

Join thought-provoking conversations, follow other Independent readers and see their replies

Comments

Thank you for registering

Please refresh the page or navigate to another page on the site to be automatically logged inPlease refresh your browser to be logged in